Wisconsin, 2020

Wildfire in Wisconsin, April 20, 2020

April 20, 2020 · NWS ARX · 1 event in 1 county or zone

An elderly man died from burns sustained trying to extinguish a grass fire near Ettrick (Trempealeau County). The fire occurred during the morning of April 20th and was started by a burning pile of garbage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An elderly man died from burns sustained trying to extinguish a grass fire near Ettrick (Trempealeau County). The fire occurred during the morning of April 20th and was started by a burning pile of garbage. The automated weather observing equipment at the La Crosse (La Crosse County) airport indicated the relative humidity was around 35% with a southwest wind gusting to near 20 mph at the time of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 20, 5:06 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 5:06 AM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
606 AM CDT Mon Apr 20 2020

.SHORT TERM...(Today and tonight)
Issued at 243 AM CDT Mon Apr 20 2020

Water vapor satellite this morning shows a short wave trough nearing
Lake Winnipeg. This wave will continue to move southeast and across
southern Ontario late this afternoon and evening. A secondary short
wave trough on the equatorial side of the main short wave trough
looks to take a path across northern Minnesota and Wisconsin, also
during the late afternoon and evening. The combination of these two
waves will produce a couple bands of weak pv advection in the 500-
300 mb layer. In the low levels, a cold front just entering North
Dakota and northwest Minnesota will get pushed across the area in
conjunction with the short wave troughs. This front looks to come
through with a band of moderate frontogenesis in the 1000-700 mb
layer. With decent moisture convergence along the cold front,
expecting the forcing to be able to produce scattered to numerous
showers starting late this morning across the north and continuing
into the early evening across the south. All of the hi-res meso-
scale models show some pretty good coverage at times during the
afternoon and have increased the rain chances up into the 60 to 70
percent range along and south of Interstate 90. There will also be
some thunder with this activity. The 20.00Z HREF looks to generate
up to about 500 J/kg of MU CAPE while the RAP is a bit more
ambitious showing between 500 and 750 J/kg of MU CAPE. The 20.00Z
NAM is more in line with the HREF, so plan to keep the thunder
wording to isolated/scattered. Not expecting any severe weather with
the storms, but with some steep mid-level lapse rates, cannot rule
out some small hail from the stronger cells along with some gusty
winds with an inverted-v sounding profile expected underneath the
cloud bases. The activity should move out of the area pretty quickly
this evening with an area of high pressure building in from the
north with skies clearing out overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 AM CDT Mon Apr 20 2020

Behind the cold front, Tuesday's high temperatures will be around 10
degrees lower than what is expected today. Although it will be
cooler, plenty of sunshine and dry weather is expected with surface
high pressure dominating over the region.

Under northwesterly flow, a weak shortwave sliding southward into
the region for Wednesday brings increasing chances for
precipitation. During the early morning hours in northern Wisconsin,
surface temperatures near freezing may allow for a few snowflakes to
mix in with the rain, with little to no accumulation. By the
afternoon, instability increases further south with MUCAPE values
reaching over 500 J/kg. Scattered thunderstorms are possible for
much of the area into the evening hours.

Upper level flow flattens and becomes more zonal. Timing and
strength of passing weak waves in this flow pattern is highly
uncertain at this time. Since there is little agreement between
models and ensemble members, low precipitation chances are spread
through the end of the week into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 606 AM CDT Mon Apr 20 2020

A cold front will slide across the area this afternoon through the
early evening as a short wave trough moves across northern
Minnesota and Wisconsin. Forcing along the front is expected to
result in scattered to numerous showers that could impact both
airports during the late afternoon. With MU CAPE values up around
500 J/kg there could also be a few rumbles of thunder. Plan to
carry a period of VCTS for this possibility with a tempo group for
a MVFR visibility reduction in some showers. Otherwise, expecting
VFR conditions through the period. It will be another gusty day
with southwest to west winds ahead of the front with gusts of 25
to 30 knots. The winds will swing around to the northwest behind
the front this evening with gusts up to 30 knots continuing at
KRST. The winds will settle down some overnight but still
expecting some gusts to 20 knots to continue for KRST.

&&

.FIRE WEATHER...
Issued at 243 AM CDT Mon Apr 20 2020

Gusty winds up to 35 mph and minimum RH values falling into the
upper 30s are expected today with deep vertical mixing establishing
by the afternoon. Forecast soundings show a typical near surface
inverted-V profile. A cold front passing through the region will
bring chances for scattered showers and storms mid afternoon into
the evening hours. Although the precipitation will improve the dry
surface conditions, enhanced wind gusts from thunderstorms are
possible.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...Peters
AVIATION...04
FIRE WEATHER...Peters
Hazardous weather outlook, Apr 20, 3:12 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
412 AM CDT Mon Apr 20 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-210915-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
412 AM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Afternoon wind gusts coupled with low humidities will result in
an elevated fire risk today. Any outdoor fires could quickly
spread.

Thunderstorms are possible this afternoon into early evening. The
stronger storms could produce higher wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a potential for thunderstorms on Wednesday and Thursday.
The current threats expected are lightning and possible gusty
winds.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Trempealeau

When
April 20, 9:30 AM CST to 10:30 AM CST
Where
Trempealeau forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

An elderly Ettrick man died after sustaining burns trying to put out a grassfire. The fire started as a result of a burning pile of garbage. The automated weather observing equipment at the La Crosse airport indicated the relative humidity was around 35% with a a southwest wind gusting to around 20 mph at the time of the fire.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Trempealeau2020-04-2180MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886389.